Alert archive / Washington / Tornado Warnings in 2016

Tornado Warning 9, NWS Portland, OR

October 14, 2016Pacific County, Washington

NWS Portland, OR issued this tornado warning at Oct 14, 2016, 9:51 AM PDT for Pacific County, Washington. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2016, 9:51 AM PDT (16:51 UTC)
Expired
Oct 14, 2016, 10:15 AM PDT
In force
24 min
Issued by
NWS Portland, OR
Area
Storm-based polygon

County Pacific County, WA

The radar

The Langley Hill radar (KLGX), 78 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 4.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

196 
WFUS56 KPQR 141651
TORPQR
WAC049-141715-
/O.NEW.KPQR.TO.W.0009.161014T1651Z-161014T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
951 AM PDT FRI OCT 14 2016

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PACIFIC COUNTY IN SOUTHWESTERN WASHINGTON...

* UNTIL 1015 AM PDT.

* AT 950 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  OVER NASELLE...OR 10 MILES EAST OF LONG BEACH...AND MOVING
  NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRANCES...NASELLE...LEBAM...MENLO...SUTICO AND KNAPPTON. 

THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
 U. S. HIGHWAY 101 BETWEEN MILE MARKERS 19 AND 33.
 STATE ROUTE 4 BETWEEN MILE MARKERS 1 AND 9.
 STATE ROUTE 6 BETWEEN MILE MARKERS 4 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4676 12353 4664 12336 4656 12337 4638 12364
      4638 12372 4633 12372 4625 12384 4638 12402
TIME...MOT...LOC 1650Z 225DEG 52KT 4637 12386 

$$

BENTLEY
2 follow-up statements
600 
WWUS56 KPQR 141707
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PDT FRI OCT 14 2016

WAC049-141715-
/O.CON.KPQR.TO.W.0009.000000T0000Z-161014T1715Z/
PACIFIC WA-
1007 AM PDT FRI OCT 14 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM PDT FOR CENTRAL
PACIFIC COUNTY...
    
AT 1007 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER
LEBAM...OR NEAR FRANCES...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
FRANCES...NASELLE...LEBAM...MENLO...SUTICO AND KNAPPTON. 

THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
 U. S. HIGHWAY 101 BETWEEN MILE MARKERS 19 AND 33.
 STATE ROUTE 4 BETWEEN MILE MARKERS 1 AND 9.
 STATE ROUTE 6 BETWEEN MILE MARKERS 4 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4676 12353 4664 12336 4656 12337 4638 12364
      4638 12372 4633 12372 4625 12384 4638 12402
TIME...MOT...LOC 1707Z 225DEG 52KT 4655 12360 

$$

BENTLEY
880 
WWUS56 KPQR 141712
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1012 AM PDT FRI OCT 14 2016

WAC049-141722-
/O.EXP.KPQR.TO.W.0009.000000T0000Z-161014T1715Z/
PACIFIC WA-
1012 AM PDT FRI OCT 14 2016

...THE TORNADO WARNING FOR CENTRAL PACIFIC COUNTY WILL EXPIRE AT 1015
AM PDT...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4676 12353 4664 12336 4656 12337 4638 12364
      4638 12372 4633 12372 4625 12384 4638 12402
TIME...MOT...LOC 1712Z 225DEG 52KT 4659 12354 

$$

BENTLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Oct 14, 3:57 AM PDT, 5 hours 54 minutes earlier.

Area forecast discussion, Oct 14, 3:57 AM PDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
357 AM PDT Fri Oct 14 2016

.SYNOPSIS...Rain is transitioning to showers behind the front, which
will continue on and off through the day today. Seeing thunderstorms
over the waters, with a chance continuing over the waters and along
the Coast and Coast Range through early this afternoon. Will see a
bit of an increase in winds along the Coast this afternoon, but not
expecting winds anywhere close to what we saw yesterday. Next up is
the strongest storm yet, the Ides of October Storm, will push into
the region Saturday. This will likely bring potentially strong
damaging winds and another round of heavy rain to much of the region.
Unsettled weather continues into early next week.

&&

.SHORT TERM...(Today through Sunday)...The low that brought strong
winds to the Coast has now moved off to the North. Though still
seeing	breezy conditions, winds are much less than we saw yesterday
afternoon and evening. Today will see post-frontal showers continue
on and off through the day today. Instability generated by the
relatively warm low-level southerly flow and cooler air from the
upper-level low moving over the waters is generating thunderstorms
over the waters this morning. Will continue to see a threat for
thunderstorms along the Coast and in the Coast Range through the
morning hours into early this afternoon. The bent back occlusion from
the Low to the north will bring increased southerly winds to the
Coast midday today through early this afternoon. Later this afternoon
winds will come back down but continue to be breezy through this
evening.

As this low moves out of our region, we now move our focus to the
Saturday system, referred to as the Ides of October storm. This
system incorporates the remains of Typhoon Songda, which is currently
around 43N, 153W. This system has sped eastward along the strong Jet
Stream over the Central Pacific.  Models have come into better
agreement on a track bringing the low pressure center into the Coast
somewhere in western Washington. The GFS is the farthest south with
the landfall, but has a weaker Low as it moves onshore.  Am a little
skeptical with the depth of the Lows from the 06Z run, as they are
weaker than previous runs. The location of these systems in the left
exit region of a strong upper-level jet as well as the energy brought
to this system from the typhoon makes me think there is a chance the
system comes in stronger than the 970 mb that the models are
suggesting. Have weakened the forecast winds a bit from the forecast
yesterday, but there's a chance that the 12Z runs come in with a
deeper Low which would lead to an increase again in winds for the
system on Saturday. Either way, will see strong winds along the Coast
again on Saturday. The question is how far inland the strong winds
will get. Leaving the High Wind Watch across the area this morning.
Just a reminder, keep an eye on this system.  Any shift in the storm
track means a change in the forecast that could be significant.

Will see more rain through Saturday night, with perhaps as
much as 3 to 6 inches coastal mountains, and generally 2 to 4 inches
for the coast and Cascades. Should see 1 to 3 inches in the valleys.
At this point, there appear to be enough breaks in between the
systems to prevent river flooding. But with leaves falling off trees
now, expect areas of low-lying and other poor drainage areas, and
some urban flooding that could be exacerbated by leaf-clogged storm
drains.

There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts.						-McCoy

.LONG TERM...(Sunday night through Thursday)...No changes. Previous
discussion follows...Broad upper trough will remain over the Pacific
Northwest coast Sunday night and Monday morning with an associated
front likely moving through Monday morning. After that models begin
to diverge some with timing of lows moving toward the coast. This is
due the the difficulty the models having in picking up on tropical
moisture from the western Pacific being injected into the westerlies.
GFS has been consistently showing a 1000mb low moving onto the
Washington coast Tuesday with the ECMWF having a much slower solution
bringing this system over a developing weak ridge on Tuesday night
with rain brushing Northwest Oregon. Both the ECMWF and GFS build the
ridge Wednesday and Thursday pushing the storm track mostly into
Washington. I have lowered the chance of precipitation some for
Wednesday night and Thursday, but will still leave a chance or slight
chance of rain in the forecast due to the uncertainty in the models.
  Schneider
&&

.AVIATION...Pattern has turned showery with flight conditions mostly
VFR with occasional MVFR cigs. There is a slight chance of a
thunderstorm for the coastal TAF sites through the afternoon.
Inland conditions should generally remain VFR through Friday with
breezy winds out of the south gusting to around 20-25 kt. Coastal
sites will see more of a mix of VFR and MVFR with gusts as high as
35 kt.

KPDX AND APPROACHES...Breezy winds out of the south with gusts up
to 25 kt through the day. Mostly VFR conditions with occasional
MVFR in showers. Bowen

&&

.MARINE...A surface trough should maintain gales through midday
today with possibly a secondary peak in winds with gusts to 40 kt
during the late morning and early afternoon hours. Then there
will be a lull later today into early Sat between systems. Seas
should drop below 20 ft during this time, but remain between 15
and 18 ft.

A considerably stronger low pres system will bring another round
of strong winds Saturday with increasing potential for hurricane
force winds and seas above 30 ft. The general model consensus is
now for a low to develop around 40N, strengthening rapidly as it
turns sharply north inside of 130W. The models currently have the
low bottoming out somewhere around 970mb, then moving onshore
somewhere along the Washington coast or southern Vancouver Island.

There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts.

Considerably lighter winds should spread into the waters Sunday
and Monday, which will likely allow seas to subside well into the
teens during this period. Bowen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday afternoon through Saturday
     evening for Cascade Foothills in Lane County-Cascades in
     Lane County-Central Coast Range of Western Oregon-Central
     Oregon Coast-Central Willamette Valley-Coast Range of
     Northwest Oregon-Greater Portland Metro Area-Lower
     Columbia-North Oregon Coast-Northern Oregon Cascade
     Foothills-Northern Oregon Cascades-South Willamette Valley.

WA...High Wind Watch from Saturday afternoon through Saturday
     evening for Greater Vancouver Area-I-5 Corridor in Cowlitz
     County-South Washington Cascade Foothills-South Washington
     Cascades-South Washington Coast-Willapa Hills.

PZ...Gale Warning until 1 PM PDT this afternoon for Coastal Waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

     Hurricane Force Wind Watch from Saturday morning through
     Saturday evening for Coastal Waters from Cape Shoalwater
     WA to Florence OR out 60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 5 AM
     PDT Saturday.

&&

Interact with us via social media:
    www.facebook.com/NWSPortland
    www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Oct 14, 8:23 AM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
823 AM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     2 WNW GARIBALDI         45.57N 123.95W
10/14/2016  M60.00 MPH       TILLAMOOK          OR   MESONET

            MESONET SITE GARO3

0823 AM     TSTM WND GST     2 E OCEANSIDE           45.47N 123.93W
10/14/2016  M84.00 MPH       TILLAMOOK          OR   MESONET

            CWOP STATION AS612 CAPE MEARES. ELEVATION 1420 FT.

&&

CULLEN
Local storm report, Oct 14, 8:27 AM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
827 AM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TORNADO          MANZANITA               45.72N 123.93W
10/14/2016                   TILLAMOOK          OR   LAW ENFORCEMENT

            WATERSPOUT MOVED ONSHORE. REPORTS OF TORNADO DAMAGE IN
            MANZANITA.

&&

CROCKEY
Local storm report, Oct 14, 8:38 AM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
838 AM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HAIL             1 SSW MANZANITA         45.71N 123.94W
10/14/2016  E0.50 INCH       TILLAMOOK          OR   TRAINED SPOTTER

&&

CULLEN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:17 PM PDTAreal Flood AdvisoryPQRPacific, Wahkiakum118 min
Oct 14, 4:26 AM PDTTornado WarningPQRPacific19 min
Oct 14, 6:37 AM PDTTornado WarningPQRPacific23 min
Oct 14, 8:27 AM PDTHigh Surf AdvisoryPQR13 hr
Oct 14, 9:11 AM PDTTornado WarningPQRPacific34 min
Oct 14, 9:13 AM PDTHigh Wind WarningPQR5 hr
Oct 14, 10:42 AM PDTSpecial Weather StatementPQRPacific48 min
Oct 14, 11:11 AM PDTSevere Thunderstorm WarningPQRPacific, Wahkiakum34 min
Oct 14, 11:47 AM PDTSevere Thunderstorm WarningPQRPacific, Wahkiakum43 min
Oct 14, 12:23 PM PDTSpecial Weather StatementPQRClark52 min
Oct 14, 2:52 PM PDTHigh Wind WarningPQR27 hr

Nearby

Tornado Warnings in Washington, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.